SUBSCRIBE NOW
$5 for 3 months. Save 83%.
SUBSCRIBE NOW
$5 for 3 months. Save 83%.

Doc: Be cautious on long-term proton pump inhibitor use

Keith Roach
To Your Health

Dear Dr. Roach: Like thousands of people, I have experienced heartburn for years. Chewable antacid tablets provide temporary relief. Extended use of ranitidine and famotidine gave me partial relief, but I still required regular use of antacid tablets. But starting omeprazole gave me immediate and complete relief.

I’m sure results are different for different people. The package for omeprazole says “three 14-day courses of treatment.”

My question is, can omeprazole be safely taken long-term?

Anon.

Dear Anon.: Omeprazole (Prilosec and others) is a proton pump inhibitor, which prevents the stomach from making acid. This class of drugs is very effective for many people with symptoms of acid reflux, or GERD.

There are two reasons to be cautious about long-term use. The first is that, like all medicines, PPIs have side effects. Among the side effects are an increase in the risk of bacterial pneumonia, increased likelihood of osteoporosis and possible adverse effects on the kidney.

The second reason is that the same symptoms attributed to GERD might be something more serious, such as ulcers or stomach cancer. Guidelines by gastroenterological societies recommend a careful evaluation in those who require long-term treatment, and I absolutely agree.

My experience is that many people take these drugs long-term, even if they didn’t have long-term symptoms when they started. Many patients can come off these medications and can be treated with lifestyle changes or sometimes with occasional use of medications like ranitidine (Zantac) or famotidine (Pepcid). These are antihistamines specific for the stomach that partially block acid secretion.

However, for those who continue to have significant symptoms despite other treatments and who have had a thorough evaluation to rule out serious problems, long-term use is reasonable.

Dear Dr. Roach: I have had psoriasis for some time. It doesn’t cause pain or itching; it’s just unsightly. My dermatologist has a new treatment by laser. My insurance covers it 100 percent.

Could you comment on the success and side effects of this treatment?

F.W.B.

Dear F.W.B.: I think you are talking about a particular type of laser, a 308 nm excimer laser. It is high-powered and is directed only at the plaques.

In a preliminary study using 10 treatments, 84 percent of subjects had at least 75 percent clearing of their psoriasis plaques. The major side effects were redness and blisters, but none of the subjects stopped the treatment due to side effects. Based on preliminary data, I think that this particular laser therapy is a potentially valuable new treatment for psoriasis, and it has the advantage of much less exposure to normal skin and faster response.

Insurance coverage has been a problem for many, so you are fortunate to have coverage.

Email questions to ToYourGoodHealth@med.cornell.edu.